October 26, 2013
Perhaps you’ve had this experience: You go to your local pharmacy to buy medicine. You’re inclined to go with the familiar brand name product, the one you know from commercials and other advertising. But the generic version is much less expensive.
“If it’s so inexpensive, it must not be as effective or safe,” you think.
You would be wrong.
You’re not alone. Food and Drug Administration (FDA) pharmacist Brenda Stodart, Pharm.D., who for 14 years has answered questions on FDA’s Drug Information line (1-855-543-DRUG ) says, “Every day without fail we educate consumers and health care professionals about the safety and efficacy of generic drugs.”
So, what are generic drugs and how does FDA ensure they are a safe and effective alternative to name brands?
When a new, FDA-approved drug goes on the market, it may have patent or exclusivity protection that enables the manufacturer to sell the drug exclusively for a period of time. When those expire or no longer serve as a barrier to approval, other companies can make it in generic form. FDA must approve the generic drug before it can be marketed.
Generic manufacturers are able to sell their products for lower prices because they are not required to develop a new drug from scratch with pre-clinical studies or to repeat the many costly clinical trials of new drugs, Khan says. Generally, they also do not pay for costly advertising, marketing and promotion.
According to the Congressional Budget Office, generic drugs save consumers an estimated $8 to $10 billion a year at retail pharmacies. Even more billions are saved when hospitals use generics.
But not every drug has a comparable generic. To find out if there is a generic equivalent for your brand-name drug, use Drugs@FDA. You can also search for generic equivalents by using FDA’s “Electronic Orange Book.” You can also consult the most recent monthly approvals for “First Generics.”
FDA encourages consumers and health professionals to notify FDA of any adverse side effects found when using drugs and devices the agency regulates, by reporting them online to Medwatch, FDA’s safety information and adverse event reporting program, or by telephone at 1-800-FDA-1088.
October 15, 2013
If your child is taking more than one medication at the same time, there could be dangerous health consequences if those medicines have the same active ingredient, according to Hari Cheryl Sachs, M.D., a pediatrician at the Food and Drug Administration (FDA).
A medicine is made of many components. Some are “inactive” and only help it to taste better or dissolve faster, while others are active. An active ingredient in a medicine is the component that makes it pharmaceutically active—it makes the medicine effective against the illness or condition it is treating.
Active ingredients are listed first on a medicine’s Drug Facts label for over-the-counter (OTC) products. For prescription medicines, they are listed in a patient package insert or consumer information sheet provided by the pharmacist.
Many medicines have just one active ingredient. But combination medicines, such as those for allergy, cough, or fever and congestion, may have more than one.
Take antihistamines taken for allergies. “Too much antihistamine can cause sedation and—paradoxically—agitation. In rare cases, it can cause breathing problems, including decreased oxygen or increased carbon dioxide in the blood, Sachs says.
“We’re just starting allergy season,” says Sachs. “Many parents may be giving their children at least one product with an antihistamine in it.” Over-the-counter (OTC) antihistamines (with brand name examples) include diphenhydramine (Benadryl), chlorpheniramine (Chlor-Trimeton), clemastine (Tavist), fexofenadine (Allegra), loratadine (Claritin, Alavert), and cetirizine (Zyrtec).
But parents may also be treating their children for a separate ailment, such as a cough or cold. What they need to realize is that more than one combination medicine may be one too many.
“It’s important not to inadvertently give your child a double dose,” Sachs says.
The same goes for other active ingredients, often found in combination products for allergies but also used to treat other symptoms, such as fever, headache or nasal congestion:
- Acetaminophen (in Tylenol and many other products), a pain reliever often used to treat fevers, mild pain or headache. Taking too much can cause liver damage.
- Ibuprofen (for example, Advil or Motrin), another common medicine for relieving mild to moderate pain from headaches, sinus pressure, muscle aches and flu, as well as to reduce fever. Too much ibuprofen can cause nausea, vomiting, diarrhea, severe stomach pain, even kidney failure.
- Decongestants such as pseudoephedrine or phenylephrine (found in brand name drugs such as Actifed and Sudafed) taken in large amounts can cause excessive drowsiness in children. They can also cause heart rhythm disturbances, especially if combined with products and foods containing caffeine. In the form of nasal sprays and nose drops, these products, as well as oxymetazoline (the active ingredients in products such as Afrin), can cause “rebound” congestion, in which the nose remains stuffy or gets even worse.
Any of the above symptoms may indicate a need for immediate medical attention. “The bottom line is that neither you, nor your children, should take multiple combination medicines at the same time without checking the active ingredients and consulting your health care professional first,” recommends Sachs.
Furthermore, two different active ingredients may serve the same purpose, Sachs says. For example, both acetaminophen and ibuprofen help reduce pain and fever. So there’s generally no need to give your child both medicines for the same symptoms.
October 4, 2013
However, “just because a tattoo is temporary it doesn’t mean that it is risk free,” says Linda Katz, M.D., M.P.H., director of FDA‘s Office of Cosmetics and Colors. Some consumers report reactions that may be severe and long outlast the temporary tattoos themselves.
MedWatch, FDA’s safety information and adverse event (bad side effects) reporting program, has received reports of serious and long-lasting reactions that consumers had not bargained for after getting temporary tattoos. Reported problems include redness, blisters, raised red weeping lesions, loss of pigmentation, increased sensitivity to sunlight, and even permanent scarring.
Some reactions have led people to seek medical care, including visits to hospital emergency rooms. Reactions may occur immediately after a person gets a temporary tattoo, or even up to two or three weeks later.
You may be familiar with henna, a reddish-brown coloring made from a flowering plant that grows in tropical and subtropical regions of Africa and Asia. Since the Bronze Age, people have used dried henna, ground into a paste, to dye skin, hair, fingernails, leather, silk and wool. This decoration—sometimes also known as mehndi—is still used today around the world to decorate the skin in cultural festivals and celebrations.
However, today so-called “black henna” is often used in place of traditional henna. Inks marketed as black henna may be a mix of henna with other ingredients, or may really be hair dye alone. The reason for adding other ingredients is to create a tattoo that is darker and longer lasting, but use of black henna is potentially harmful.
That’s because the extra ingredient used to blacken henna is often a coal-tar hair dye containing p-phenylenediamine (PPD), an ingredient that can cause dangerous skin reactions in some people. Sometimes, the artist may use a PPD-containing hair dye alone. Either way, there’s no telling who will be affected. By law, PPD is not permitted in cosmetics intended to be applied to the skin.
You may see “black henna” used in places such as temporary tattoo kiosks at beaches, boardwalks, and other holiday destinations, as well as in some ethnic or specialty shops. While states have jurisdiction over professional practices such as tattooing and cosmetology, that oversight differs from state to state. Some states have laws and regulations for temporary tattooing, while others don’t. So, depending on where you are, it’s possible no one is checking to make sure the artist is following safe practices or even knows what may be harmful to consumers.
A number of consumers have learned the risks the hard way, reporting significant bad reactions shortly after the application of black henna temporary tattoos.
- The parents of a 5-year-old girl reported that she developed severe reddening on her forearm about two weeks after receiving a black henna temporary tattoo. “What we thought would be a little harmless fun ended up becoming more like a nightmare for us,” the father says. “My hope is that by telling people about our experience, I can help prevent this from happening to some other unsuspecting kids and parents.”
- The mother of a 17-year-old girl agrees. “At first I was a little upset she got the tattoo without telling me,” she says. “But when it became red and itchy and later began to blister and the blisters filled with fluid, I was beside myself.” She explains that as a nurse, she’s used to seeing all manner of injuries, “but when it’s your own child, it’s pretty scary,” she says.
- And another mother, whose teenager had no reaction to red henna tattoos, describes the skin on her daughter’s back as looking “the way a burn victim looks, all blistered and raw” after a black henna tattoo was applied there. She says that according to her daughter’s doctor, the teenager will have scarring for life.